Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 20, NWS Kansas City, MO

May 2, 2018Johnson County, Linn County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 2, 2018, 8:35 PM CDT for Johnson County, Linn County, Miami County, Kansas. It was in force for 55 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 8:35 PM CDT (01:35 UTC)
Expired
May 2, 2018, 9:30 PM CDT
In force
55 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Tornado
Possible
Hail
1.5 in
Wind
60.0 mph

Counties Johnson County, KS, Linn County, KS, Miami County, KS

The radar

The Pleasant Hill radar (KEAX), 69 km from the middle of the area, began a volume at 01:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:58 PM CDTTSTM WND GST 581 Sse Edgerton, KS
May 2, 9:01 PM CDTTSTM WND DMGFontana, KS2 POWER POLES AND 1 TREE 4 INCHES IN DIAMETER DOWN. TIME RADAR ESTIMATED.
May 2, 9:01 PM CDTTSTM WND DMGSpring Hill, KSDELAYED REPORT. TREE DOWN AND POWER OUTAGE REPORTED. TIME MATCHED TO RADAR.
May 2, 9:04 PM CDTHAIL 12 N Blue Mound, KS
May 2, 9:09 PM CDTTORNADO2 Nw Stanley, KSDELAYED REPORT: OVER 100 HEALTHY TREES REPORTED DAMAGED, RANGING FROM 12 TO 22 INCHES IN DIAMETER. MOST WERE SNAPPED. ALSO SOME ROOF AND CHIMNEY DAMAGE.
May 2, 9:12 PM CDTTORNADO2 Nne Stanley, KSDELAYED REPORT: 23 WINDOWS BLOWN OUT; MINOR ROOF DAMAGE AT OVERLAND TRAIL MIDDLE SCHOOL.
May 2, 9:15 PM CDTTSTM WND DMG5 S Overland Park, KSDELAYED REPORT. POWER LINES DOWN AT METCALF AND 135TH. NEARBY MULTIPLE TREES 8 INCHES IN DIAMETER ALSO DOWN. TIME MATCHED TO RADAR.
May 2, 9:15 PM CDTTSTM WND DMG5 Sw Leawood, KSDELAYED REPORT. MULTIPLE WINDOWS BLOWN OUT AND MINOR ROOF DAMAGE REPORTED AT MIDDLE SCHOOL NEAR 135TH AND NALL AVE. NEARBY POWER POLES SNAPPED. TIME MATCHED TO RADAR.
May 2, 9:15 PM CDTTSTM WND DMG5 W Grandview, KSPOWER POLES SNAPPED 133RD AND MISSION IN LEAWOOD
May 2, 9:15 PM CDTTORNADO3 Ne Stanley, KSDELAYED REPORT: WINDOWS BLOWN OUT; MINOR ROOF DAMAGE.
May 2, 9:18 PM CDTTSTM WND GST 823 Ne La Cygne, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 5:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.6 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1170 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

196 
WUUS53 KEAX 030135
SVREAX
KSC091-107-121-030230-
/O.NEW.KEAX.SV.W.0020.180503T0135Z-180503T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
835 PM CDT WED MAY 2 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Miami County in east central Kansas...
  Linn County in east central Kansas...
  Johnson County in east central Kansas...

* Until 930 PM CDT.

* At 834 PM CDT, severe thunderstorms were located along a line
  extending from near Centropolis to Princeton to near Garnett to
  Colony, moving east at 50 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
  Gardner, Merriam, Mission, De Soto, Paola, Spring Hill, Osawatomie,
  Louisburg, Fairway, Mission Hills, Edgerton, Westwood, Pleasanton
  and La Cygne.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 200 and 229.
 Interstate 435 between mile markers 0 and 5, and between mile
markers 76 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

A Tornado Watch remains in effect until 100 AM CDT for northeastern
and east central Kansas.

LAT...LON 3804 9507 3897 9506 3904 9461 3804 9462
TIME...MOT...LOC 0134Z 252DEG 42KT 3869 9530 3850 9529 3828 9530 3810
9537

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

Kurtz
1 follow-up statement
695 
WWUS53 KEAX 030141
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
841 PM CDT WED MAY 2 2018

KSC091-107-121-030230-
/O.CON.KEAX.SV.W.0020.000000T0000Z-180503T0230Z/
Miami KS-Linn KS-Johnson KS-
841 PM CDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR MIAMI...LINN AND JOHNSON COUNTIES...

At 840 PM CDT, severe thunderstorms were located along a line
extending from near Baldwin City to near Princeton to near Garnett to
near Lone Elm, moving east at 50 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Emergency management.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, De Soto, Paola, Spring Hill, Osawatomie,
Louisburg, Fairway, Mission Hills, Edgerton, Westwood, Pleasanton and
La Cygne.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 200 and 229.
 Interstate 435 between mile markers 0 and 5, and between mile
markers 76 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

A Tornado Watch remains in effect until 100 AM CDT for northeastern
and east central Kansas.

LAT...LON 3804 9507 3897 9506 3904 9461 3804 9462
TIME...MOT...LOC 0140Z 252DEG 42KT 3871 9521 3852 9520 3830 9521 3812
9528

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

Kurtz

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 6:39 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, May 2, 6:39 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
639 PM CDT Wed May 2 2018

.Mesoscale Discussion...
Issued at 638 PM CDT WED MAY 2 2018

Tornado Watch 65 has been issued for the entire CWA and will
remain in effect until 1 AM. Regional radars showing two areas of
convection this evening, with the first across far northwest
Missouri right along the main cold front, with more organized
convection located upstream across north-central Kansas and
rapidly advancing east. As the Kansas activity moves in this evening,
strong damaging winds will be the primary threat due to a fair
amount of dry air aloft, however 0-3km bulk shear vector
orientation will take on a more orthogonal component this evening
which may allow for isolated spin-up tornadoes along the leading
flank as it moves into our area. The threat for strong damaging
winds will be maintained across all of north-central and central
Missouri later this evening as downdraft CAPE is pegged at almost
1200 J/kg per latest SPC meso page estimates. Available
instability will likely wane a tad this evening with loss of
daytime heating, however steep mid-level lapse rates associated
with an arriving EML plume will keep the atmosphere moderately
unstable until main complex moves through the region. After the
main severe threat moves east, models indicate the low-level jet
will increase overnight which may lead to a developing hydro
concern if it interacts with any lingering outflow boundaries.

&&

.Discussion...
Issued at 312 PM CDT WED MAY 2 2018

Continuing to watch storms develop along a southwest-to-northeast
oriented stationary boundary across KS, which will be the focus
for severe weather in our area within the next few hours. A
shortwave trough has been lifting northeast along the front,
enhancing lift, and helping to fuel convective initiation where
weak capping has prevented the boundary itself from firing. Storms
will continue to both develop and move northeastward through the
afternoon and evening, reaching northeast KS and northwest MO as
early as 5PM and areas further south through 8PM. A few isolated
echoes have developed a bit ahead of the trough in northwest MO
and southern IA, but may not fully root in the boundary layer due
to stronger capping, and less favorable low- and mid-level lapse
rates should prevent the rapid updraft intensification seen
farther to the southwest.

As these storms and the shortwave trough arrive this evening,
cooling from the trough should steepen lapse rates and increase
instability, and although some weak capping may linger especially
south of I-70, the lift from the shortwave trough and the robust
nature of the convection when it arrives should mitigate its
impacts. Storms have already begun to congeal into a complex, and
this will likely continue as updrafts merge and dry air aloft
promotes cold pool development, making the primary severe weather
threat straight-line winds. However, deep layer shear in the 40-50
kts range may promote embedded supercell structures, leading to a
hail and isolated tornado threat as well. 0-3 km shear vectors
will increase to between 30-35 kts and will also veer to the west
southwest during the evening, becoming favorable for mesovortices
with an east-northeast system propagation.

The complex will sweep through the region by midnight; however,
additional development is possible in its wake early Thursday as
the low- level jet transports moisture and elevated instability
northward. These storms will likely be elevated and their severe
threat limited to mainly hail, but flash flooding will also be a
concern as very efficient rain-makers move over already saturated
ground. Rainfall rates of up to 2" per hour are possible, and
while QPF has been raised, it likely does not capture the high-end
possibilities. A flash flood watch has been issued for portions
of the CWA, but may need to be expanded further north depending on
what falls this evening and where storms develop early Thursday
morning.

These storms may linger into mid-morning, and could leave behind
any number of outflow boundaries to influence storm development on
Thursday. Capping should help to limit development along any pre-
existing outflow boundaries during the afternoon, but they could
still be an influence during the evening when the main upper
trough moves into the region. The nearly stationary boundary will
begin to push southeast as a cold front when the upper trough
arrives, fueling another round of convection that will move
southeast through the CWA during the late afternoon and evening.
All severe hazards are possible with favorable deep layer shear
and plenty of instability, but the undercutting of cold air behind
the front may somewhat limit the tornado potential. However, any
storms that develop ahead of the front or ride along some sort of
existing outflow could have an enhanced tornado potential. Flash
flooding will again be a concern during this final round of
convection Thursday afternoon and evening, especially in areas
where flooding occurs early in the morning.

Once the system moves out Thursday evening, quieter conditions are
expected for the weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 631 PM CDT WED MAY 2 2018

The main impacts will occur in the first 6 hours as a line of
strong to severe storms will push through the region. The front
edge of the line is expected to move in within the first hour or
two of the forecast period. Strong gusty winds are possible with
this line and a gust of 40kts has been added to the TAF, but could
be adjusted higher or lower as we get more observations upstream.
This line should only last about 2 hours for the really heavy
rain, decreased visibility to IFR, and winds greater than 35kts.
As this line pushes east an area of moderate rain will continue
for another 2-3 hours with some isolated lighting possible as
well. There could be a 1-2 hour period where winds will shift
directly from the east on the backside of this colder air. Winds
will start to pick up after sunrise and increase as the area warms
up in the afternoon. Another round of thunderstorms is possible
again in the afternoon as a cold front moves through. The timing
is still uncertain but anytime after 19-20z storms will start to
develop.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Thursday evening for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Thursday evening for MOZ020>022-
     028>030-037-038-043-044-053-054.

&&

Mesoscale...32
Discussion...Laflin
Aviation...Barham
Hazardous weather outlook, May 2, 7:35 AM CDT, 13 hours before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
735 AM CDT Wed May 2 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031245-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
735 AM CDT Wed May 2 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe weather is expected this evening across the entire outlook
 area. Damaging winds, large hail, and a few tornadoes are all
 possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 Severe weather is possible throughout the day on Thursday. Large
 hail is possible during the morning hours, and all severe weather
 hazards including damaging winds, large hail and a few tornadoes
 are possible in the late afternoon and evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, May 2, 7:26 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
726 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     2 N BIG LAKE            40.11N 95.35W
05/02/2018  E70 MPH          HOLT               MO   EMERGENCY MNGR

&&

LAFLIN
Local storm report, May 2, 7:32 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
732 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND GST     HIGHLAND                39.86N 95.27W
05/02/2018  U70 MPH          DONIPHAN           KS   EMERGENCY MNGR

&&
Local storm report, May 2, 7:48 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
748 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     WATHENA                 39.76N 94.95W
05/02/2018  U65 MPH          DONIPHAN           KS   STORM CHASER

&&
Local storm report, May 2, 7:58 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
758 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND GST     1 S CLEARMONT           40.49N 95.03W
05/02/2018  E60 MPH          NODAWAY            MO   STORM CHASER

&&

LAFLIN
Local storm report, May 2, 8:01 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
801 PM CDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND GST     MARYVILLE               40.34N 94.87W
05/02/2018  E61 MPH          NODAWAY            MO   AWOS

&&

LAFLIN
Special weather statement, May 2, 8:26 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
826 PM CDT WED MAY 2 2018

KSZ057-060-105-030200-
Johnson KS-Miami KS-Linn KS-
826 PM CDT WED MAY 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR MIAMI...LINN AND SOUTHWESTERN
JOHNSON COUNTIES UNTIL 900 PM CDT...

At 821 PM CDT, A line of severe thunderstorms is moving into
Anderson and Franklin counties. These storms are along a line
extending from near Pomona Lake to near Williamsburg to near
Westphalia to near Le Roy. Movement was east at 45 mph.

This line has a history of producing large hail, damaging winds, and
a tornado has been reported within it.

Stay alert as warnings may need to be issued as this line moves
closer to Linn, Miami, and Johnson counties.

Locations impacted include...
Olathe, Lenexa, Gardner, Paola, Spring Hill, Osawatomie, Louisburg,
Edgerton, Pleasanton, La Cygne, Mound City, Linn Valley, Parker, Blue
Mound, Fontana, Hillsdale, Chiles, Bucyrus, Clare and New Lancaster.

This includes Interstate 35 in Kansas between mile markers 200 and
219.

A Tornado Watch remains in effect until 100 AM CDT for east central
Kansas.

LAT...LON 3804 9507 3889 9506 3895 9481 3866 9462
      3842 9462 3804 9475
TIME...MOT...LOC 0121Z 251DEG 39KT 3863 9557 3845 9550 3822 9552 3805
9559

Kurtz

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:27 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan48 min
May 2, 8:04 PM CDTSevere Thunderstorm WarningEAXDoniphan41 min
May 2, 8:26 PM CDTSpecial Weather StatementEAXJohnson, Linn, Miami34 min
May 2, 8:46 PM CDTTornado WarningEAXJohnson, Miami29 min
May 2, 9:06 PM CDTTornado WarningEAXMiami24 min
May 2, 9:09 PM CDTTornado WarningEAXJohnson, Miami36 min
May 2, 9:22 PM CDTSevere Thunderstorm WarningEAXLinn38 min
May 3, 6:38 PM CDTSpecial Weather StatementEAXDoniphan52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.